Cushies often feel pain all over our bodies. Doctors ask where we hurt, and we say 'everywhere.' We hope surgery cures us of all our symptoms, but sometimes it doesn't. Cushies turn to chiropractors, massage therapists, acupuncturists, and pain doctors to relieve the pain. We will do anything to stop that pain that even wakes us as we sleep.
So imagine my surprise when I see this article today describing "Cushing's Opioid-induced secondary adrenal insufficiency."
As Cushies deal with Cushing's pain after pituitary surgery, now we need to watch for adrenal insufficiency from something that is treating another symptom?
Give me a break.
"Case Report: An Under-Recognized and Under-Reported Cause of Adrenal Insufficiency" in the International Journal of Case Reports in Medicine, 2014.
We report a unique case of potentially life-threatening secondary adrenal insufficiency in a 58- year-old female who was maintained on a high dose fentanyl patch and hydrocodone for many years for chronic back pain. She presented to the emergency room (ER) with severe hypotension, weight loss and fatigue. We suspected hypothalamic-pituitary-adrenal (HPA) axis suppression induced by chronic use of opioids. Subsequently, after appropriate laboratory investigations, she was diagnosed with secondary adrenal insufficiency attributed to chronic opiate use. We discontinued the hydrocodone, decreased the dose of her fentanyl patch and began oral prednisone. The patient responded to treatment and her symptoms were resolved as seen on an outpatient follow up visit three months later. Currently, she is off prednisone and is doing well without demonstrating any symptoms or signs of adrenal insufficiency. Physicians must be aware of this potentially life- threatening side effect of opioid medications and should discourage long term opiate use. To the best of our knowledge, this is the first case report in the United States showing opioid-induced secondary adrenal insufficiency. Keywords: Secondary adrenal insufficiency, Fentanyl patch, Hydrocodone, Hypothalamic-pituitary-adrenal (HPA) axis.